Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 7, 2012, 3:07 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Oct 8, 2012, 10:00 AM HST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2012, 3:07 PM HST (01:07 UTC)
- In effect from
- Oct 8, 2012, 10:00 AM HST
- Expired
- Oct 9, 2012, 10:06 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371 WHHW40 PHFO 080107 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 307 PM HST SUN OCT 7 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LONG PERIOD NORTHWEST SWELL WILL BUILD TONIGHT AND MONDAY...WITH SURF REACHING ADVISORY LEVELS ALONG EXPOSED NORTH AND WEST FACING SHORES BY MONDAY AFTERNOON. THE SWELL IS EXPECTED TO BUILD EVEN FURTHER ON TUESDAY...WITH SURF HEIGHTS POTENTIALLY REACHING WARNING LEVELS ON EXPOSED SHORELINES. HIZ001>003-006>008-012-013-017-020-081415- /O.NEW.PHFO.SU.Y.0029.121008T2000Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 307 PM HST SUN OCT 7 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM MONDAY TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 10 AM MONDAY TO 6 PM HST WEDNESDAY. * SURF...BUILDING TO HEIGHTS OF 12 TO 18 FEET ALONG NORTH FACING SHORES...AND 8 TO 14 FEET ALONG WEST FACING SHORES ON MONDAY. SURF IS EXPECTED TO BUILD FURTHER INTO TUESDAY...AND MAY REACH WARNING LEVEL HEIGHTS. * TIMING...BUILDING MONDAY AND TUESDAY...PEAKING LATE TUESDAY...THEN GRADUALLY DIMINISHING THROUGH WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. AS THIS WILL EVENTUALLY BE THE LARGEST SWELL OF THE WINTER SURF SEASON THUS FAR...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED OVER THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
4 follow-up statements
022 WHHW40 PHFO 081536 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 536 AM HST MON OCT 8 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LONG PERIOD NORTHWEST SWELL WILL BUILD TODAY... WITH SURF REACHING ADVISORY LEVELS LATE THIS MORNING ALONG NORTH AND WEST FACING SHORES. THE SWELL MAY REACH WARNING LEVELS ON TUESDAY. HIZ001>003-006>008-012-013-017-020-090445- /O.CON.PHFO.SU.Y.0029.121008T2000Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 536 AM HST MON OCT 8 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST WEDNESDAY. * SURF...BUILDING TO HEIGHTS OF 12 TO 18 FEET ALONG NORTH FACING SHORES...AND 8 TO 14 FEET ALONG WEST FACING SHORES TODAY. SURF IS EXPECTED TO BUILD INTO TUESDAY...AND MAY REACH WARNING LEVEL HEIGHTS. * TIMING...BUILDING TODAY AND TUESDAY...THEN GRADUALLY DIMINISHING THROUGH WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ MORRISON
909 WHHW40 PHFO 090108 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 308 PM HST MON OCT 8 2012 ...HIGH SURF ADVISORY THROUGH NOON TUESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING FROM NOON TUESDAY TO 6 PM HST WEDNESDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LONG PERIOD NORTHWEST SWELL WILL CONTINUE TO BUILD THROUGH TUESDAY...PEAKING TUESDAY NIGHT AND WEDNESDAY...WITH PEAK SURF HEIGHTS EXCEEDING WARNING LEVELS. HIZ001>003-006>008-012-013-017-020-091415- /O.NEW.PHFO.SU.W.0006.121009T2200Z-121011T0400Z/ /O.EXT.PHFO.SU.Y.0029.000000T0000Z-121009T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 308 PM HST MON OCT 8 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST TUESDAY... ...HIGH SURF WARNING IN EFFECT FROM NOON TUESDAY TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM NOON TUESDAY TO 6 PM HST WEDNESDAY. THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL NOON HST TUESDAY. * SURF...BUILDING TO HEIGHTS OF 12 TO 20 FEET ALONG NORTH FACING SHORES...AND 10 TO 15 FEET ALONG WEST FACING SHORES THROUGH EARLY TUESDAY. SURF IS EXPECTED TO REACH HEIGHTS OF 25 FEET ALONG NORTH FACING SHORES AND 20 FEET ALONG WEST FACING SHORES DURING THE PEAK OF THE SWELL. * TIMING...BUILDING THROUGH TUESDAY...PEAKING TUESDAY NIGHT AND WEDNESDAY...THEN GRADUALLY DIMINISHING THROUGH THURSDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE... OR FRONT...OF WAVES. && $$ BIRCHARD
483 WHHW40 PHFO 091325 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 AM HST TUE OCT 9 2012 ...HIGH SURF ADVISORY THROUGH THIS MORNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING STARTING AT NOON HST TODAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LONG PERIOD NORTHWEST SWELL WILL CONTINUE TO BUILD TODAY...PEAKING TONIGHT AND WEDNESDAY...WITH PEAK SURF HEIGHTS EXCEEDING WARNING LEVELS. A HIGH SURF ADVISORY WILL LIKELY BE NEEDED LATER TODAY OR TONIGHT FOR WEST FACING SHORES OF THE BIG ISLAND. HIZ001>003-006>008-012-013-017-020-100200- /O.CON.PHFO.SU.W.0006.121009T2200Z-121011T0400Z/ /O.CON.PHFO.SU.Y.0029.000000T0000Z-121009T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 325 AM HST TUE OCT 9 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY... ...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM HST WEDNESDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY. * SURF...BUILDING TO HEIGHTS OF 20 TO 25 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...BUILDING TODAY BEFORE PEAKING LATER TONIGHT AND INTO WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE... OR FRONT...OF WAVES. && $$ REYNES/HOUSTON
897 WHHW40 PHFO 092006 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1006 AM HST TUE OCT 9 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LONG PERIOD NORTHWEST SWELL WILL CONTINUE TO BUILD THROUGH THE DAY...PEAKING TONIGHT AND CONTINUING INTO WEDNESDAY BEFORE SUBSIDING. HIZ001>003-006>008-012-013-017-020-100915- /O.CAN.PHFO.SU.Y.0029.000000T0000Z-121009T2200Z/ /O.EXT.PHFO.SU.W.0006.121009T2006Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 1006 AM HST TUE OCT 9 2012 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...20 TO 25 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL PEAK LATE THIS AFTERNOON AND TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-100915- /O.NEW.PHFO.SU.Y.0030.121009T2006Z-121011T0400Z/ KONA- 1006 AM HST TUE OCT 9 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...BUILDING TO 6 TO 8 FEET ALONG WEST FACING SHORES. * TIMING...EARLY THIS EVENING THROUGH WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BRAVENDER
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 7, 9:37 AM HST, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 7, 9:37 AM HST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 937 AM HST SUN OCT 7 2012 .SYNOPSIS... A STALLED FRONT REMAINS IN PLACE JUST TO THE NORTHWEST OF THE MAIN HAWAIIAN ISLANDS AND KEEPING LIGHT TO MODERATE SOUTHWESTERLY AND SOUTHERLY WINDS ACROSS THE AREA THROUGH TUESDAY. CLOUD BANDS AND PASSING SHOWERS WILL CONTINUE TO AFFECT THE ISLANDS AT TIMES...ALONG WITH RETURNING DAYTIME SEA BREEZES AND NIGHTTIME LAND BREEZES. VOLCANIC HAZE WILL PERSIST OVER THE STATE THROUGH THE MIDDLE OF THE WEEK. THE TRADE WINDS ARE EXPECTED TO BEGIN ESTABLISHING BY WEDNESDAY AS HIGH PRESSURE BUILDS TO THE NORTHEAST OF THE AREA. && .DISCUSSION... A STALLED COLD FRONT BOUNDARY REMAINS IN PLACE JUST TO THE NORTHWEST OF KAUAI WITH A COUPLE OF CONVERGENCE BANDS MOVING AHEAD OF THE FRONT AND AFFECTING MAINLY KAUAI AND MAUI COUNT. WEAK TO MODERATE SOUTHWESTERLY/SOUTHERLY FLOW IS EXPECTED TO CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS TODAY...AND SHOULD PREVAIL DURING THE NEXT COUPLE OF DAYS AS THE OVERALL SYNOPTIC PATTERN IS NOT EXPECTED TO CHANGE MUCH. THIS WIND REGIME WILL FAVOR LOW CLOUD DEVELOPMENT AND SHOWER ACTIVITY OVER LEEWARD AND SOUTH FACING SLOPES OF THE ISLANDS. HIGHER CHANCES OF RAINFALL REMAIN OVER KAUAI AS THE PROXIMITY OF THE FRONT WILL PROVIDE FOR BANDS OF CLOUDS TO KEEP PASSING THROUGH THE VICINITY OF THE ISLAND...BUT IN GENERAL ANY OF THE ISLANDS COULD EXPERIENCE PASSING RAINBANDS AT ANY GIVEN TIME DURING THE NEXT DAY OR SO. ALSO...WITH THE OVERALL WEAK FLOW IN PLACE...EXPECT AFTERNOON SEA BREEZES TO DEVELOP AND BRINGING LOCALIZED CONVECTION... ESPECIALLY OVER MAUI COUNTY AND THE BIG ISLAND WHERE CLOUD COVER WILL VARY DURING THE DAY AND ALLOW FOR BETTER DAYTIME HEATING. LATEST SOUNDING DATA FOR HILO AND LIHUE SHOW THE PRESENCE OF AN INVERSION...AROUND 5K FT AND 7K FT RESPECTIVELY. THEREFORE... DESPITE HAVING A SOMEWHAT UNSTABLE AIRMASS ACROSS THE AREA...WIDE SPREAD/INTENSE RAIN ACTIVITY IS NOT EXPECTED EXCEPT FOR SOME POSSIBLE BRIEF LOCALIZED DOWNPOURS DURING THE AFTERNOON AND EARLY EVENING HOURS AS SEA BREEZES PUSH INLAND. ALTHOUGH THERE ARE STILL DISCREPANCIES BETWEEN MODEL SOLUTIONS REGARDING THE FORECAST EVOLUTION...GUIDANCE IN GENERAL SHOW THAT A RETURN TO TRADES IS IN STORE FOR THE SECOND HALF OF THE WEEK. WITH THE TROUGH TO THE NORTH MOVING AWAY FROM THE AREA...HIGH PRESSURE BUILDS TO THE N/NE OF THE ISLANDS AND BRINGS BACK A MORE TYPICAL TRADE WIND WEATHER PATTERN STARTING ON WEDNESDAY. && .AVIATION... PREFRONTAL CONVERGENCE BAND OVER KAUAI IS MOVING NORTHWEST SLOWLY. SCATTERED SHOWERS IN THE BAND WILL MOVE OVER KAUAI FROM THE SOUTHWEST PRODUCING ISOLATED MVFR CONDITIONS THROUGH TONIGHT. A PREFRONTAL CONVERGENCE BAND OVER MAUI COUNTY IS MOVING SOUTHEAST SLOWLY. THE BAND WILL PRODUCE WIDESPREAD MVFR CONDITIONS AND MT OBSC OVER MOLOKAI...LANAI AND MAUI TODAY. AN AIRMET IS UP FOR THE MT OBSC. CONDITIONS WILL REMAIN VFR ELSEWHERE. && .MARINE... A DEEPENING LOW PRESSURE SYSTEM OVER THE NORTH CENTRAL PACIFIC IS EXPECTED TO PRODUCE A LARGE NORTH/NORTHWEST SWELL MONDAY THROUGH WEDNESDAY WITH WAVE HEIGHTS PEAKING ON TUESDAY. ADVISORY LEVEL SURF FOR NORTH AND WEST FACING SHORES SEEMS LIKELY BY MONDAY...WITH SURF HEIGHTS APPROACHING WARNING LEVELS ON TUESDAY. THE LARGE SWELL MAY ALSO BRING SMALL CRAFT CONDITIONS FOR THE EXPOSED COASTAL WATERS BEGINNING LATE MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...REYNES AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:32 AM HST | Small Craft Advisory | HFO | 3 days |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.